What are the Most Common Psyllium Side Effects?

Article Details
  • Written By: Sarah Sullins
  • Edited By: Angela B.
  • Last Modified Date: 14 May 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

Many of the most common psyllium side effects include gas in the stomach, bloating, cramps, and allergic reactions. Most other side effects caused by psyllium are generally unusual and may require medical attention. Taking other medications along with psyllium may increase side effects and lower the effectiveness of the drug. Long-term use of this medication may result in addiction, muscle damage, and dependency.

Psyllium is a high-fiber substance that is commonly taken as a laxative to treat constipation, diarrhea, and irregular bowel movements. The laxative is sometimes combined with a diet and exercise regimen recommended by a doctor. It works by using the liquid in a person's intestines to create soft stools that can easily be passed. This medication is available as a pill, a wafer, and in powder form.

Any laxative taken for a long period of time or taken too often can cause problems such as addiction. Using the drug for regular bowel movements every day over an extended period of time can result in dependency. Muscle tissues can become damaged, as can nerves in the intestines. The laxative is generally taken a few times each day for a week unless otherwise prescribed by a doctor.

Ad

Most of the time, people only experience the most common side effects of psyllium when they are taking this drug. Bloating and gas are very common, making a person feel like his stomach is too full. Cramps in the stomach may also be experienced but are generally mild. These psyllium side effects usually stop if a person begins consuming more water with each dose or lowering the amount of laxative that he or she is taking.

Another of the most common psyllium side effects is an allergic reaction. Trouble breathing, hives, swelling of the face, chest pain, and trouble swallowing are typical signs of an allergic reaction and will require quick attention from a doctor. Allergic reactions can sometimes result from inhaled psyllium, so it is generally recommended that anyone taking this laxative be careful not to inhale the powder.

Those who have medical conditions or are on certain medications should consult their doctor prior to taking psyllium. Many medications can interfere with the effectiveness of the laxative. Certain ingredients in the laxative also may interact badly with some medical conditions.

Some of the more unusual psyllium side effects include severe abdominal pain, vomiting, dizziness, and severe nausea. Constipation for four or more days may also result. Any severe reaction to this laxative will most likely need to be discussed with a physician.

Ad

You might also Like

Recommended

Discuss this Article

anon993932
Post 7

I take psyllium because it's suppose to reduce cholesterol. The only bad reaction I have to it is the cramping in the legs and hands and back; not constant but enough for me to quit taking it for five days and the cramps were gone and then I took some and the cramping came back within a few hours. Very strange.

anon357901
Post 6

Psyllium is not a drug. Neither can you become "addicted" to it. Dependent, yes. Addicted, no.

anon321015
Post 5

It worked really well for me, but after maybe a week of taking it it started giving me horrendous gas. I couldn't even stand to be around myself. I tried just taking one capsule a day, but even that produced too much gas.

I eat extremely healthy -- no junk food, no fried foods, lots of fruits and vegetables and fish occasionally, so I never experienced gas that bad before taking the psyllium husk.

anon291169
Post 4

Psyllium has been awesome for losing weight. Sadly, it gives me rashes! So crazy.

burcidi
Post 3

@fify-- It might be that your body is not tolerating psyllium too well.

I know the gas and bloating is embarrassing and annoying, especially if it outweighs the psyllium husk benefits. I had the same symptoms when I first started taking psyllium regularly. But after several weeks, the side effects got less and less. I think my body adapted to the extra fiber that was now in my diet.

So I think we need to give it some time. You could also try taking a small amount first and slowly increasing that. And have you been drinking enough water?

You might just be overdoing the psyllium and not having enough water. If you take small amounts of psyllium with lots of water regularly, your body will adjust and you won't have such extreme reactions to it.

fify
Post 2

@feruze-- I've never had rashes due to psyllium husk but I try to avoid it as a laxative because it gives me gas, cramps, bloating and diarrhea. I don't like being constipated and psyllium does work for that, but it's almost as if it works too much.

I understand that some gas and bloating is normal, it's all part of how psyllium works to encourage a bowel movement. But it overdoes it for me. It gives me unbearable gas and bloating and I develop diarrhea which continues for several hours.

At one point, I was only using psyllium on the weekends so that I wouldn't have to leave home and be in a uncomfortable situation.

bear78
Post 1

I'm allergic to psyllium husk fiber. I never was tested for it but it couldn't be anything else. One day after taking psyllium for constipation, I developed a red rash all over my body. My doctor put me on antihistamines and told me to stop taking psyllium since it was the only thing I was using then. The rash went away after I stopped the psyllium.

Apparently, it's rare to be allergic to psyllium, but I am and I know at least three other people who are so I don't think it's that uncommon. And psyllium is one of the most used laxatives in the US. I recommend everyone to be careful and to stop using psyllium if you get a rash like me.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email